Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 86, NWS Honolulu, HI

March 19, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 19, 2006, 9:34 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2006, 9:34 AM HST (19:34 UTC)
Expired
Mar 19, 2006, 12:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Mar 19, 9:38 AM HSTHEAVY RAIN 0Kaneohe, HIWATER UP TO 8 INCHES DEEP REPORTED ON THE KAM HIGHWAY BETWEEN KANEOHE AND PUNALUU
Mar 19, 9:40 AM HSTHEAVY RAIN 0Waipahu, HIWAIPAHU DEPOT ROAD CLOSED DUE TO WATER ON THE ROAD
Mar 19, 10:00 AM HSTHEAVY RAIN 2.48Ene Ewa Beach, HIMUCH OF THE RAIN WITHIN AN HOUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 191937
FFWHFO
HIC003-192230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
934 AM HST SUN MAR 19 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1230 PM HST

* AT 935 AM HST...RADAR SHOWED HEAVY RAIN OVER MUCH OF THE WINDWARD 
  SIDE OF OAHU. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WERE 
  MOVING NORTHWARD TOWARD HONOLULU. RAIN GAGES REPORTED RAINFALL 
  AMOUNTS OF OVER ONE-HALF INCH IN 15 MINUTES. THIS HEAVY RAIN IS 
  EXPECTED TO CONTINUE FOR THE REST OF THE MORNING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAHUKU...LAIE...PUNALUU...HAUULA...WAIALUA...WAHIAWA...WAIKANE...
  HONOLULU...WAIAHOLE...KAILUA...AND KAAWA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH 
FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN 
STEEP TERRAIN. HIGHWAYS AND LOW LYING AREAS WILL ALSO BE FLOODED.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2125 15813 2129 15790 2127 15761 2174 15797
      2161 15818 2143 15811

$$
NASH
1 follow-up statement
000
WGHW70 PHFO 192108
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1105 AM HST SUN MAR 19 2006

HIC003-192230-
ISLAND OF OAHU IN HONOLULU COUNTY-
1105 AM HST SUN MAR 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1230 PM HST...

AT 1100 AM HST...RADAR SHOWED MODERATE RAIN FALLING ACROSS MUCH OF 
OAHU...WITH HEAVY RAIN JUST SOUTH OF HONOLULU AND HAWAII KAI. THESE 
HEAVIER SHOWERS WERE SLOWLY DRIFTING NORTH. RAIN AMOUNTS SINCE 9 AM 
HAVE AROUND 1 INCH IN MOST LOCATIONS...WITH OVER 3 INCHES IN PARTS 
OF EWA BEACH AS WELL AS THE WINDWARD SIDE FROM HAUULA DOWN TO 
KAILUA. CIVIL DEFENSE HAS REPORTED MANY ROADS ACROSS THE ISLAND 
BEING WATER COVERED THIS MORNING...ESPECIALLY IN HONOLULU AND ALONG 
THE WINDWARD SIDE. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAHUKU...LAIE...HAUULA...WAIALUA...WAHIAWA...WAIKANE...
KAHALUU...HONOLULU...HAWAII KAI...WAIMANALO...MILILANI AND 
PUNALUU.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS. MOTORISTS 
SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2125 15813 2129 15790 2127 15761 2174 15797
      2161 15818 2143 15811

$$

NASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 4:00 AM HST, 5 hours 34 minutes earlier.

Area forecast discussion, Mar 19, 4:00 AM HST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN MAR 19 2006

.SYNOPSIS...
UNSTABLE SHOWERY WEATHER WILL CONTINUE ACROSS THE MAIN HAWAIIAN
ISLANDS THROUGH THE FORECAST PERIOD...THANKS TO PERSISTENT LOW
PRESSURE TO OUR WEST. WINDS WILL REMAIN RATHER LIGHT...CAUSING
RAINFALL TO INCREASE FROM LATE MORNING THROUGH EVENING EACH DAY THEN
DECREASE AT NIGHT. THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE
THROUGH TODAY.

&&

.DISCUSSION...
MODERATE TO HEAVY SHOWERS PERSIST ACROSS SOUTHEAST PORTIONS OF THE
BIG ISLAND...BUT UNTIL RECENTLY SHOWERS HAVE DIMINISHED ELSEWHERE
ACROSS THE REMAINING ISLANDS OVERNIGHT. WE ARE SEEING A RESURGENCE
IN SHOWER DEVELOPMENT OVER WATER NEAR KAUAI WITHIN THE PAST FEW
HOURS. OVERNIGHT SOUNDINGS SHOWED THE ATMOSPHERE REMAINS WET AND
UNSTABLE WITH K INDICES OF 30 OR GREATER AND PRECIPITABLE WATER
BETWEEN 1.55 AND 1.8 INCHES. THE ATMOSPHERE IS RIPE FOR HEAVY
RAINFALL. ALL THAT IS NEEDED IS A CONVECTIVE TRIGGER LIKE DAYTIME
HEATING OR AN INTERACTION OF OUTFLOW BOUNDARIES.

THE CURRENT UNSTABLE AND WET WEATHER PATTERN WILL CONTINUE THROUGH
THE FORECAST PERIOD. AN UPPER TROUGH 300 TO 500 MILES WEST OF THE
MAIN ISLANDS IS CONSOLIDATING INTO AN UPPER LOW...A FEATURE THAT THE
STORM TRACK WESTERLIES WILL HAVE GREAT DIFFICULTY DIGGING OUT FOR
THE NEXT WEEK. GFS75 SHOWS THIS UPPER LOW WILL OPEN UP INTO A TROUGH
AGAIN LATE FRIDAY...BUT WILL REMAIN ANCHORED WEST OF THE ISLANDS
INTO NEXT WEEKEND. THIS PERSISTENT TROUGHING ALOFT WILL INDUCE A
SURFACE TROUGH WEST OF THE ISLANDS AS WELL THROUGH THE NEXT WEEK...A
FEATURE WHICH WILL KEEP OUR WINDS LIGHT AND THE ISLANDS SUBJECT TO
INCREASED DAYTIME RAINFALL DUE TO HEATING.

LATEST GFS75 BRINGS PULSES OF HEAVY RAINFALL TO THE ISLANDS OVER THE
COMING WEEK. TODAY...WEDNESDAY AND FRIDAY ARE THE DAYS THESE PULSES
ARRIVE...COINCIDING WITH THE FORECAST FORMATION AND PASSAGE OF SHORT
WAVES ALOFT. THE FORECAST CALLS FOR THE POSSIBILITY OF HEAVY
RAINFALL AND THUNDERSTORMS THROUGH TODAY. A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH MONDAY EVENING TO ACCOUNT FOR JUST
MODERATE RAINFALL POTENTIALLY TRIGGERING FLOODING ACROSS SOAKED AND
SATURATED GROUND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...ALL ISLANDS THROUGH MONDAY EVENING.

&&

POWELL

In the hours before

Local storm report, Mar 19, 8:21 AM HST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
821 AM HST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      NAALEHU                 19.08N 155.57W
03/19/2006                   HAWAII             HI   EMERGENCY MNGR

            BIG ISLAND CIVIL DEFENSE REPORTS THAT HIGHWAY 11 IS
            CLOSED NEAR NAALEHU DUE TO FLOODING ALONG THE HIGHWAY IN
            THE KAU DISTRICT.

0810 AM     HEAVY RAIN       5 ENE HALEIWA           21.61N 158.04W
03/19/2006  U0.00 INCH       HONOLULU           HI   PUBLIC

            HEAVY RAIN CAUSING WATER ON THE KAM HIGHWAY BETWEEN
            SUNSET BEACH AND WAIMEA BAY

0810 AM     LIGHTNING        KAILUA                  21.40N 157.74W
03/19/2006                   HONOLULU           HI   PUBLIC

            LIGHTNING STRUCK AN ELECTRICAL SUBSTATION IN POHAKUPU
            CAUSING POWER OUTAGE

&&

NASH

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 3:25 PM HSTSpecial Marine WarningHFO92 min
Mar 18, 5:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 7:16 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 2:04 AM HSTMarine Weather StatementHFO116 min
Mar 19, 3:45 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 19, 4:45 AM HSTMarine Weather StatementHFO2 hr
Mar 19, 7:00 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 8:25 AM HSTWinter Storm WatchHFOHawaii7 hr
Mar 19, 8:25 AM HSTWinter Weather AdvisoryHFOHawaii7 hr
Mar 19, 8:35 AM HSTMarine Weather StatementHFO7 hr
Mar 19, 9:55 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 12:28 PM HSTFlash Flood WarningHFOHonolulu92 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.